Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 552, NWS Norman, OK

August 17, 2018Harmon County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 17, 2018, 4:38 PM CDT for Harmon County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 4:38 PM CDT (21:38 UTC)
Expired
Aug 17, 2018, 5:10 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Harmon County, OK

The radar

The Altus AFB radar (KFDR), 83 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS54 KOUN 172138
SVROUN
OKC057-172230-
/O.NEW.KOUN.SV.W.0552.180817T2138Z-180817T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
438 PM CDT FRI AUG 17 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Harmon County in southwestern Oklahoma...

* Until 530 PM CDT.

* At 438 PM CDT, a severe thunderstorm was located 5 miles north of
  Gould, moving south at 10 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hollis, Gould and McQueen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3481 9990 3481 9972 3477 9972 3477 9971
      3463 9966 3459 9966 3459 9993
TIME...MOT...LOC 2138Z 358DEG 10KT 3475 9979 

HAIL...1.50IN
WIND...60MPH
 
$$

30
2 follow-up statements
119 
WWUS54 KOUN 172158
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
458 PM CDT FRI AUG 17 2018

OKC057-172230-
/O.CON.KOUN.SV.W.0552.000000T0000Z-180817T2230Z/
Harmon OK-
458 PM CDT FRI AUG 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN HARMON COUNTY...

At 457 PM CDT, a severe thunderstorm was located near Gould, moving
south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hollis, Gould and McQueen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3481 9990 3481 9972 3477 9972 3477 9971
      3463 9966 3459 9966 3459 9993
TIME...MOT...LOC 2157Z 358DEG 10KT 3469 9979 

HAIL...1.00IN
WIND...60MPH
 
$$

30
575 
WWUS54 KOUN 172210
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
510 PM CDT FRI AUG 17 2018

OKC057-172220-
/O.CAN.KOUN.SV.W.0552.000000T0000Z-180817T2230Z/
Harmon OK-
510 PM CDT FRI AUG 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARMON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3481 9990 3481 9972 3477 9972 3477 9971
      3463 9966 3459 9966 3459 9993
TIME...MOT...LOC 2210Z 358DEG 10KT 3465 9979 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:24 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 17, 3:24 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
324 PM CDT Fri Aug 17 2018

.DISCUSSION...
A cold front has been slowly moving through Oklahoma in response
to a shortwave trough moving through the Midwest. Isolated to
scattered showers and thunderstorms are expected to continue to
develop along and south of this boundary across the southern
Oklahoma and western north Texas.

Instability (MLCAPE >2000 J/kg) suggests hail will be possible,
and large downdraft CAPE (>1000 J/kg) will favor damaging wind
gusts with the stronger, collapsing cores. Relatively high
precipitable water values (>1.7") will favor locally heavy
rainfall as well.

Late tonight/early Saturday morning, a decaying complex of
showers/storms may approach western Oklahoma. For Saturday
afternoon, slightly lower temperatures are expected for most
locations behind the weak boundary. The best chance for
showers/storms during the daytime hours would be confined within
zone of post-frontal elevated instability from near the Red River,
northwestward into western Oklahoma; however, this a low chance
across central Oklahoma with any potential remnants (e.g., MCV)
from the MCS.

For late Saturday into Sunday, a longwave trough with two
embedded shortwaves is forecast to dig into the Southern Plains.
By Saturday evening, scattered showers and thunderstorms are
expected to develop in response to increasing isentropic ascent
and cyclonic vorticity advection ahead of the first shortwave
trough. Widespread showers/storms are expected Saturday night into
Sunday morning. Precipitable water values are forecast to be
quite high (>=2.0"), so heavy rainfall could lead to some
flooding. A Flood Watch may be necessary in this period.

By late Sunday, a second shortwave trough with an attendant cold
front is forecast to pass by the area. Additional showers/storm
may develop along this cold front. There is some uncertainty on
how much recovery will occur in the wake of the morning
convection, but the greatest chance will be across southeast
Oklahoma Sunday night. Increased mid-level winds and attendant
effective bulk shear would favor the potential for strong to
severe storms.

In the front's wake, seasonably cool and dry weather are expected
Monday and Tuesday. Both days have high temperatures forecast in
the upper

By the middle part of the week, the chance of showers/storms will
be modulated by the location of the mid-level ridge. There are
indications that MCS(s) may affect our area on the eastern
periphery of the ridge Tuesday and/or Wednesday night.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  87  70  86 /  10  30  80  70
Hobart OK         74  87  71  89 /  20  30  60  40
Wichita Falls TX  77  94  74  95 /  30  20  40  30
Gage OK           69  81  67  85 /  30  30  80  30
Ponca City OK     68  91  70  82 /  10  10  70  80
Durant OK         76  93  75  92 /  30  20  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ032-039>043-
     045>048-050>052.

TX...None.
&&

25/10
Hazardous weather outlook, Aug 17, 4:30 PM CDT, 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
430 PM CDT Fri Aug 17 2018

OKZ004>048-050>052-TXZ083>090-182130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
430 PM CDT Fri Aug 17 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A few strong to marginally severe storms will be likely across the
southern half of Oklahoma and western north Texas through the
evenig hours. The main impacts will be strong, gusty winds and
hail.

Overnight, thunderstorms over the Texas Panhandle may move into
western Oklahoma.

.Heavy Rainfall..
Heavy rainfall from thunderstorms could cause localized flooding,
especially at any locations that have recently had significant
rainfall.

.Heat...
Heat index values of 100 to 107 degrees are expected this
afternoon. A Heat Advisory is in effect for south central and
southeast Oklahoma.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are possible Saturday and Sunday, and could linger
into Monday morning. The highest chance will be late Saturday into
Sunday. A few strong to severe storms are possible during this
period, although widespread or significant severe weather is
unlikely.

.Heavy Rainfall..
Heavy rainfall from thunderstorms could cause localized flooding,
especially at any locations that have recently had significant
rainfall.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale/30

In the hours before

Special weather statement, Aug 17, 2:57 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
257 PM CDT FRI AUG 17 2018

OKZ021-172030-
Beckham OK-
257 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Beckham County Until
330 PM CDT....

AT 253 PM CDT, a strong thunderstorm was located 7 miles south of
Erick, moving west at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3520 10000 3517 9984 3503 9984 3503 10000
TIME...MOT...LOC 1953Z 95DEG 8KT 3511 9991

..speg.
Special weather statement, Aug 17, 3:33 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
333 PM CDT FRI AUG 17 2018

TXZ083-084-172100-
Foard TX-Hardeman TX-
333 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Foard and southern
Hardeman Counties Until 400 PM CDT....

AT 332 PM CDT, strong thunderstorms were along a line extending from
near Quanah to 9 miles east of Swearingen, moving south at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3410 10005 3416 10003 3438 9963 3438 9960
      3441 9958 3442 9956 3414 9954 3383 10001
      3384 10005
TIME...MOT...LOC 2032Z 10DEG 5KT 3432 9965 3414 9998

..speg.
Special weather statement, Aug 17, 4:07 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
407 PM CDT FRI AUG 17 2018

OKZ033-034-036-172130-
Harmon OK-Greer OK-Jackson OK-
407 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon...south
central Greer and west central Jackson Counties Until 430 PM CDT....

AT 405 PM CDT, a strong thunderstorm was located 7 miles northeast of
Gould, moving south at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3480 9973 3478 9962 3457 9959 3462 9984
TIME...MOT...LOC 2105Z 9DEG 14KT 3474 9967

..speg.
Special weather statement, Aug 17, 4:23 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
423 PM CDT FRI AUG 17 2018

OKZ034-036-172200-
Greer OK-Jackson OK-
423 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Greer and west
central Jackson Counties Until 500 PM CDT....

AT 420 PM CDT, a strong thunderstorm was located near Duke, moving
south at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3477 9963 3477 9953 3458 9945 3457 9966
TIME...MOT...LOC 2120Z 356DEG 6KT 3471 9956

..speg.
Special weather statement, Aug 17, 4:35 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
435 PM CDT FRI AUG 17 2018

OKZ035-037-038-044-172200-
Kiowa OK-Tillman OK-Cotton OK-Comanche OK-
435 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kiowa...northeastern
Tillman...northwestern Cotton and southwestern Comanche Counties
Until 500 PM CDT....

AT 433 PM CDT, strong thunderstorms were along a line extending from
5 miles southwest of Lawton to 4 miles southeast of Snyder, moving
southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3438 9840 3449 9893 3468 9897 3461 9842
TIME...MOT...LOC 2133Z 337DEG 8KT 3456 9850 3462 9889

30
Special weather statement, Aug 17, 4:36 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
436 PM CDT FRI AUG 17 2018

OKZ033-172200-
Harmon OK-
436 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Harmon County Until
500 PM CDT....

AT 433 PM CDT, a strong thunderstorm was located 5 miles north of
Gould, moving south at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3481 9987 3481 9972 3477 9972 3477 9970
      3464 9967 3465 9987
TIME...MOT...LOC 2133Z 358DEG 10KT 3475 9977

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:33 PM CDTSpecial Weather StatementOUNPottawatomie, Seminole27 min
Aug 17, 4:37 AM CDTSpecial Weather StatementOUNDewey23 min
Aug 17, 5:06 AM CDTSpecial Weather StatementOUNGrant24 min
Aug 17, 5:27 AM CDTSpecial Weather StatementOUNGrant33 min
Aug 17, 5:29 AM CDTSpecial Weather StatementOUNLove31 min
Aug 17, 6:48 AM CDTAreal Flood AdvisoryOUNCarter, Love117 min
Aug 17, 10:59 AM CDTHeat AdvisoryOUNAtoka, Bryan, Carter, Coal, Garvin, Hughes and 7 more8 hr
Aug 17, 2:57 PM CDTSpecial Weather StatementOUNBeckham33 min
Aug 17, 3:54 PM CDTSevere Thunderstorm WarningOUNJackson51 min
Aug 17, 4:07 PM CDTSpecial Weather StatementOUNHarmon23 min
Aug 17, 4:23 PM CDTSpecial Weather StatementOUNJackson37 min
Aug 17, 4:35 PM CDTSpecial Weather StatementOUNComanche25 min
Aug 17, 4:36 PM CDTSpecial Weather StatementOUNHarmon24 min
Aug 17, 5:01 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman44 min
Aug 17, 5:20 PM CDTSpecial Weather StatementOUNHarmon25 min
Aug 17, 5:31 PM CDTSpecial Weather StatementOUNJohnston29 min
Aug 17, 5:36 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman39 min
Aug 17, 5:40 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc50 min
Aug 17, 5:50 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman25 min
Aug 17, 6:07 PM CDTAreal Flood AdvisoryOUNTillman3 hr
Aug 17, 6:12 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Jackson, Kiowa, Tillman33 min
Aug 17, 6:28 PM CDTSpecial Weather StatementOUNGarvin32 min
Aug 17, 6:30 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc31 min
Aug 17, 6:40 PM CDTSevere Thunderstorm WarningOUNGarvin23 min
Aug 17, 6:44 PM CDTSpecial Weather StatementOUNCotton31 min
Aug 17, 6:49 PM CDTSevere Thunderstorm WarningOUNCotton41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.